Table of Contents
What is International Overdose Awareness Day?
International Overdose Awareness Day (IOAD) is a global event held annually on August 31st.
The day is dedicated to raising awareness about the dangers of drug overdose, reducing the stigma associated with drug-related deaths, and acknowledging the grief felt by families and friends who have lost loved ones to overdose.
How IOAD Started
The first International Overdose Awareness Day was held in 2001 in Melbourne, Australia, by Sally J. Finn at The Salvation Army.
Since 2012, the event has been coordinated by the Penington Institute, a nonprofit public health organization.
How to Participate in International Overdose Awareness Day
There are many ways to participate in International Overdose Awareness Day.
You can attend or host an event in your local community, share information about overdose prevention on social media using the hashtags #IOAD and #EndOverdose, or download educational materials from the IOAD website to share with your friends, family, and colleagues.
You can also make a donation to support the cause or post a tribute to a loved one who has passed away from an overdose.
IOAD is an important opportunity to remember those we have lost to overdose and to renew our commitment to ending this preventable tragedy.
By raising awareness and reducing the stigma associated with drug-related deaths, we can help prevent future overdoses and support those who have been affected by this crisis.
Let’s all do our part to make a difference on August 31st and every day.
Common Causes of an Overdose
An overdose can occur when someone consumes a toxic level of a substance (or multiple substances) and the effects of this interfere with their brain and body’s ability to function properly.
A wide range of drugs can cause overdose, including:
- opioids (including heroin, fentanyl, and prescription painkillers)
- stimulants (including methamphetamine, cocaine, and many others)
There are several factors that can increase the risk of an overdose. These include:
- mental health issues such as depression
- not knowing the strength or purity of illicit substances
- the presence of health conditions that may increase the risk of overdose
It is important to be aware of these risks and to take steps to prevent overdose, such as seeking help for mental health issues and avoiding the use of illicit substances.
If you or someone you know is at risk of an overdose, it is important to seek help immediately.
What to do is someone is experiencing an Overdose
If you suspect someone is experiencing an overdose, it is important to act quickly to get them the help they need.
Here are some steps you can take to help someone who may have overdosed:
- Call 911 or your local emergency services hotline immediately. When you speak to the operator, tell them that you suspect a person has overdosed, whether or not the person is breathing, and your exact location.
- Look for signs and symptoms of an overdose. These can include unresponsiveness or unconsciousness, slow or shallow breathing, gasping for breath or gurgling, slow or stopped heartbeat, pale or clammy skin, blue lips or fingernails, and vomiting.
- Try to wake the person up. If they are unresponsive, try to wake them up by calling their name or shaking them gently.
- Administer naloxone (Narcan®). If it is available and if the person is suspected of overdosing on opioids, Naloxone can reverse the effects of an opioid overdose if it is given quickly.
- Support the person’s breathing. If the person is not breathing, turn them onto their side to prevent choking and follow the instructions of the 911 operator to provide first aid until help arrives.
- Stay with the person until emergency services arrive. Do not leave them alone.
It is important to note that all 50 states have Good Samaritan laws in place to protect people who call 911 for help with an overdose. So do not hesitate to call for help if you suspect someone has overdosed.
What Day is International Overdose Awareness Day?
International Overdose Awareness Day (IOAD) is held annually on August 31st.
What is the theme of the International Overdose Awareness Day 2023?
The theme for International Overdose Awareness Day 2023 is “Recognizing those people who go unseen”. This theme is about acknowledging people in our communities who are affected by overdose but might go unseen in the crisis.
What color is international overdose awareness?
The color associated with International Overdose Awareness Day is purple.
When is National naloxone Awareness Day?
Naloxone Awareness Day was on June 6th, 2023.